Syria: Khan Sheikhoun victims have symptoms consistent with exposure to chemical substances
An MSF medical team providing support to the emergency department of Bab Al Hawa hospital in Syria’s Idlib province has confirmed that patients’ symptoms are consistent with exposure to a neurotoxic agent such as sarin gas.
A number of victims of the attack on the town of Khan Sheikhoun were brought to Bab Al Hawa hospital, which is located 100km north, near the Turkish border. Eight patients showed symptoms – including constricted pupils, muscle spasms and involuntary defecation – which are consistent with exposure to a neurotoxic agent such as sarin gas or similar compounds.
The MSF team provided drugs and antidotes to treat patients, and protective clothing for medical staff in the hospital’s emergency room.
MSF medical teams were also able to visit other hospitals where victims of the attack were being treated, and reported that victims smelled of bleach, suggesting they had been exposed to chlorine.
These reports strongly suggest that victims of the attack on Khan Sheikhoun were exposed to at least two different chemical agents.
MSF directly operates four health facilities in northern Syria and provides support to more than 150 health facilities countrywide.